Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2012, 9:06 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 9:06 PM CDT (02:06 UTC)
- Expired
- Sep 6, 2012, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 9:25 PM CDT | HAIL 1 | 2 E Granville, IA | PEA TO QUARTER SIZE |
| Sep 6, 9:25 PM CDT | HAIL 1 | Paullina, IA | PEA TO QUARTER SIZE PARTIALLY COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS53 KFSD 070206
SVRFSD
IAC141-167-070245-
/O.NEW.KFSD.SV.W.0224.120907T0206Z-120907T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...
* UNTIL 945 PM CDT
* AT 906 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOSPERS...OR 9 MILES NORTHEAST OF ORANGE CITY...AND
MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PAULLINA AROUND 925 PM CDT...
PRIMGHAR AROUND 930 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4291 9558 4291 9562 4299 9597 4311 9593
4308 9551
TIME...MOT...LOC 0206Z 279DEG 27KT 4306 9589
WIND...HAIL 60MPH 1.00IN
$$
WILLIAMS1 follow-up statement
139
WWUS53 KFSD 070220
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT THU SEP 6 2012
IAC167-070230-
/O.CAN.KFSD.SV.W.0224.000000T0000Z-120907T0245Z/
SIOUX IA-
920 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4307 9582 4303 9553 4291 9558 4291 9562
4296 9585
TIME...MOT...LOC 0220Z 288DEG 32KT 4299 9572
$$
IAC141-070245-
/O.CON.KFSD.SV.W.0224.000000T0000Z-120907T0245Z/
O'BRIEN IA-
920 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
O'BRIEN COUNTY UNTIL 945 PM CDT...
AT 920 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR PAULLINA...OR 16 MILES EAST OF ORANGE CITY...
MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PAULLINA AROUND 925 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4307 9582 4303 9553 4291 9558 4291 9562
4296 9585
TIME...MOT...LOC 0220Z 288DEG 32KT 4299 9572
WIND...HAIL 60MPH 1.25IN
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:50 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 6, 6:50 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT THU SEP 6 2012 .DISCUSSION.../ISSUED AT 325 PM CDT/ ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT +11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S. FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08 EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO 10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION. RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID 90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER. KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS. FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ COULD SEE SOME SCATTERED THUNDERSTORMS DEVELOP EAST OF INTERSTATE 29 AFTER AROUND 02Z WITH THE BEST POTENTIAL IN OUR FAR EASTERN COUNTIES FROM 03-06Z. CEILINGS WILL LIKELY REMAIN VFR IN THUNDERSTORMS...WITH SHORT LIVED MVFR VISIBILITIES POSSIBLE IN THE HEAVIER DOWNPOURS. A FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS. FRONTAL BOUNDARY CURRENTLY AT OUR WESTERN BORDER WILL WORK THROUGH THE FORECAST AREA OVERNIGHT. THIS WILL FLIP WINDS TO NORTH NORTHEAST WITH GUSTS TO 25KT POSSIBLE WITH THE FRONT. WINDS WILL BE BREEZY FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Sep 6, 3:46 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT THU SEP 06 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 346 PM CDT THU SEP 06 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45 MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL MOVE SOUTHEAST OF THE AREA. FIRE DANGER... THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, O'Brien | 26 min |
| Sep 6, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 22 min |
| Sep 7, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.